Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 214, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 30, 2002, 5:24 PM MDT for Lea County, New Mexico. It was in force for 14 days. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2002, 5:24 PM MDT (23:24 UTC)
- Expired
- Sep 13, 2002, 3:45 PM MDT
- In force
- 14 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 2:26 PM MDT | Hail 0.88 | Whites City, NM | A severe thunderstorm developed rapidly over Whites City and produced nickel size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
357 WUUS54 KMAF 302324 SVRMAF NMC025-310000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 522 PM MDT FRI AUG 30 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 600 PM MDT * AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF LOVINGTON...MOVING SOUTH AT 5 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... LOVINGTON AND MOTORISTS ON HIGHWAY 82 EAST OF LOVINGTON. HAIL TO THE SIZE OF NICKELS...WIND GUSTS TO 60 MPH AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3317 10341 3313 10361 3289 10357 3295 10331
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:25 PM MDT, 2 hours 59 minutes earlier.
Area forecast discussion, Aug 30, 2:25 PM MDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO FOURTH LINE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT FRI AUG 30 2002 OVERALL...NOT MUCH CHANGE EXPECTED THROUGH THE LABOR DAY WEEKEND... OR FOR THAT MATTER THROUGH THE END OF NEXT WEEK. MODEL RUNS THIS MORNING APPEAR REASONABLY WELL INITIALIZED AND SHOW LITTLE SIGNIFICANT DIFFERENCES AMONG THEIR SOLUTIONS. THE SUBTROPICAL RIDGE WILL STRENGTHEN SOMEWHAT...BUT ITS CENTER SHOULD REMAIN WEST OR NORTHWEST OF US. THUS WE CAN EXPECT A CONTINUANCE OF DEEP LAYER EAST TO SOUTHEASTERLY FLOW. TEMPERATURES SHOULD REMAIN CLOSE TO EARLY SEPTEMBER () NORMS THROUGHOUT. WILL MAINTAIN LOW ORDER DIURNAL TSRA OVER THE MOUNTAINS AND ADJACENT PLAINS EACH DAY AS MOISTURE AND INSTABILITY WILL REMAIN OVER THESE AREAS. DONT SEE MUCH CHANGE IN THE EXTENDED AS THE FLOW OVER THE CONUS BECOMES MORE ZONAL. NOT MUCH HOPE OF ANY TROPICAL INFLUENCES OR AIRMASS CHANGES...THUS WE WILL MAINTAIN A PERSISTENCE FORECAST FOR NOW. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 71/93/71/94 ---- LSA 68/93/68/93 1--- 6R6 73/95/74/95 1111 MRF 60/83/60/83 2222 CNM 68/94/68/95 2111 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Aug 30, 2:30 PM MDT, 2 hours 54 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 330 PM CDT FRI AUG 30 2002 .SYNOPSIS... HIGH PRESSURE ALOFT AND A MOIST LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE ACROSS THE AREA. THIS MOISTURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY AFTERNOON AND EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. .WEATHER HAZARDS... THUNDERSTORMS... ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY AFTERNOON AND EVENING THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE MOST LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT ARE NEAR THE DAVIS AND GUADALUPE MOUNTAINS. FREQUENT LIGHTNING...WIND GUSTS TO 35 MPH...AND BRIEF HEAVY RAINFALL ARE POSSIBLE NEAR THUNDERSTORMS LATE FRIDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.